Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 201, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at May 22, 2020, 6:09 AM CDT for 9 counties in Oklahoma. It was in force for 66 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2020, 6:09 AM CDT (11:09 UTC)
- Expired
- May 22, 2020, 7:15 AM CDT
- In force
- 66 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Creek County, OK, Okfuskee County, OK, Okmulgee County, OK, Osage County, OK, Pawnee County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK, Washington County, OK
The radar
The Tulsa radar (KINX), 72 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:37 AM CDT | TSTM WND GST 0 | 1 W Tulsa, OK | EM RECEIVED A REPORT OF A 60MPH WIND GUST AT 4300 W EDISON WITH LOSS OF POWER. |
| May 22, 6:37 AM CDT | TSTM WND GST 60 | 1 W Tulsa, OK | EM RECEIVED A REPORT OF A 60MPH WIND GUST AT 4300 W EDISON WITH LOSS OF POWER. |
| May 22, 6:43 AM CDT | TSTM WND GST 71 | 1 Ene Tulsa, OK | EM REPORTS WIND GUST TO 71MPH |
| May 22, 6:45 AM CDT | TSTM WND DMG | Tulsa, OK | TREE DOWN NEAR 17TH AND DENVER. TIME IS ESTIMATED FROM RADAR. |
| May 22, 6:46 AM CDT | TSTM WND DMG | 3 N Tulsa, OK | SOCIAL MEDIA REPORTS TREES DOWN IN TURLEY. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:01 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 11.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.9
The text
As transmitted.
176
WUUS54 KTSA 221109
SVRTSA
OKC037-107-111-113-117-131-143-145-147-221215-
/O.NEW.KTSA.SV.W.0201.200522T1109Z-200522T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
609 AM CDT Fri May 22 2020
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Western Rogers County in northeastern Oklahoma...
Southeastern Osage County in northeastern Oklahoma...
Creek County in northeastern Oklahoma...
Southern Washington County in northeastern Oklahoma...
Northwestern Wagoner County in northeastern Oklahoma...
Southeastern Pawnee County in northeastern Oklahoma...
Okmulgee County in northeastern Oklahoma...
Tulsa County in northeastern Oklahoma...
Okfuskee County in east central Oklahoma...
* Until 715 AM CDT.
* At 609 AM CDT, severe thunderstorms were located along a line
extending from near Wynona to Walnut Creek State Park to 3 miles
northeast of Bristow to 4 miles north of Paden, moving east at 35
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations in or near the path include...
Tulsa... Broken Arrow...
Sand Springs... Claremore...
Okmulgee... Bristow...
Okemah... Owasso...
Bixby... Sapulpa...
Jenks... Okfuskee...
Glenpool... Coweta...
Skiatook... Catoosa...
Henryetta... Collinsville...
Verdigris... Hominy...
This includes the following highways,
Interstate 40 in Oklahoma between mile markers 218 and 239.
Interstate 44 between mile markers 178 and 245.
LAT...LON 3577 9662 3589 9654 3626 9651 3661 9653
3659 9564 3615 9564 3586 9570 3585 9577
3572 9576 3534 9601 3544 9644 3546 9644
3546 9647 3545 9648 3548 9663
TIME...MOT...LOC 1109Z 275DEG 31KT 3657 9631 3625 9629 3588 9636 3557
9656
HAIL...<.75IN
WIND...60MPH
$$
Lacy2 follow-up statements
917
WWUS54 KTSA 221134
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
634 AM CDT Fri May 22 2020
OKC037-107-111-113-117-131-143-145-147-221215-
/O.CON.KTSA.SV.W.0201.000000T0000Z-200522T1215Z/
Rogers OK-Osage OK-Creek OK-Washington OK-Wagoner OK-Pawnee OK-
Okmulgee OK-Tulsa OK-Okfuskee OK-
634 AM CDT Fri May 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR WESTERN ROGERS...SOUTHEASTERN OSAGE...CREEK...SOUTHERN
WASHINGTON...NORTHWESTERN WAGONER...SOUTHEASTERN PAWNEE...OKMULGEE...
TULSA AND OKFUSKEE COUNTIES...
At 632 AM CDT, severe thunderstorms were located along a line
extending from 4 miles east of Barnsdall to 5 miles west of Turley to
4 miles west of Mounds to 6 miles northeast of Castle, moving east at
35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations in or near the path include...
Tulsa... Broken Arrow...
Sand Springs... Claremore...
Okmulgee... Bristow...
Okemah... Owasso...
Bixby... Sapulpa...
Jenks... Okfuskee...
Glenpool... Coweta...
Skiatook... Catoosa...
Henryetta... Collinsville...
Verdigris... Mannford...
This includes the following highways,
Interstate 40 in Oklahoma between mile markers 218 and 239.
Interstate 44 between mile markers 188 and 245.
The squall line has shown signs of weakening overall. If the trend
continues, the warning may either be cancelled early or will be
allowed to expire at 715 AM.
LAT...LON 3576 9647 3596 9643 3630 9638 3661 9636
3659 9564 3615 9564 3586 9570 3585 9577
3572 9576 3534 9601 3544 9644 3546 9644
3546 9647 3545 9648 3548 9663
TIME...MOT...LOC 1132Z 275DEG 31KT 3655 9608 3623 9606 3586 9613 3555
9633
HAIL...<.75IN
WIND...60MPH
$$
Lacy394
WWUS54 KTSA 221206
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
706 AM CDT Fri May 22 2020
OKC037-107-111-113-117-131-143-145-147-221216-
/O.EXP.KTSA.SV.W.0201.000000T0000Z-200522T1215Z/
Rogers OK-Osage OK-Creek OK-Washington OK-Wagoner OK-Pawnee OK-
Okmulgee OK-Tulsa OK-Okfuskee OK-
706 AM CDT Fri May 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ROGERS...SOUTHEASTERN
OSAGE...CREEK...SOUTHERN WASHINGTON...NORTHWESTERN WAGONER...
SOUTHEASTERN PAWNEE...OKMULGEE...TULSA AND OKFUSKEE COUNTIES WILL
EXPIRE AT 715 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until noon CDT for
northeastern and east central Oklahoma.
LAT...LON 3576 9647 3596 9643 3630 9638 3661 9636
3659 9564 3615 9564 3586 9570 3585 9577
3572 9576 3534 9601 3544 9644 3546 9644
3546 9647 3545 9648 3548 9663
TIME...MOT...LOC 1206Z 270DEG 31KT 3652 9573 3620 9571 3583 9578 3553
9599
$$
LacyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:14 AM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 22, 3:14 AM CDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 314 AM CDT Fri May 22 2020 .DISCUSSION... The main forecast concern will be severe/heavy rain potential today and tonight. A shortwave trough, currently over the central/southern High Plains, will eject northeast across the central lower Plains today. At the surface, a warm front extends east/southeast from a surface low over the northern TX Panhandle across eastern OK. A cold pool generated by an ongoing MCS over NW OK/SW KS is surging toward the south and east. The forecast for today and into tonight will hedge largely on the mesoscale details, namely the track of the ongoing MCS and the position of the outflow boundary by this afternoon. The current gridded forecast reflects the latest trends in the data, but subtle changes may be needed by later today. The ongoing MCS is expected to track east/southeast across northeast OK this morning and into northwest AR by early afternoon. Severe potential will be low as the storms enter our far western areas early this morning, but will likely ramp up thru the morning with daytime heating and advancing warm front ahead of the feature. Damaging winds and possibly a quick spin-up tornado are possible, especially where the outflow intersects the warm front. As we head into the afternoon, the left over outflow boundary should be draped from west central AR across southeast OK where more convection is likely to be focused. H5 winds will increase some during the day in the basal portion of the ejecting shortwave trough, so the initial cellular convection could be supercellular. Any discrete storms that have time to interact with the outflow boundary could produce a tornado, along with large hail and damaging winds. The latest CAMs suggest that cellular mode may not last long, growing upscale into a southeastward moving complex by late this afternoon or early this evening. Other scattered convection is likely to develop this evening across eastern OK/northwest AR as the low level jet interacts with the outflow boundary. The greatest heavy rain potential will exist across northeast OK and northwest AR thru early afternoon, especially in areas that get affected by a developing band of storms in association with the retreating warm front ahead of the MCS and by the MCS itself. As we head into the afternoon and evening, the heavy rain potential shifts down across southeast OK, where the outflow boundary could focus multiple rounds of convection over the same areas. The beginning of the holiday weekend looks fairly tame, with our area in the wake of the ejecting shortwave trough and rising heights aloft. Expect potential for rain/storms to increase, however, by the end of the weekend as an upper trough approaches from the west. Unsettled weather continues into next week as an upper low closes off overhead and becomes cutoff from the flow. We may finally see an end to precip chances by the following weekend when a cold front is expected to push thru, but we'll just have to wait and see. While organized severe weather is not expected, pockets of locally heavy rainfall, falling on areas likely to have received rounds of heavy rainfall previous, may begin to cause river flooding and localized flash flooding. Lacy && .PRELIMINARY POINT TEMPS/POPS... TUL 81 66 86 70 / 90 30 20 20 FSM 82 66 88 69 / 70 50 20 10 MLC 82 66 85 69 / 70 40 20 10 BVO 78 65 85 69 / 90 30 20 20 FYV 78 65 84 68 / 70 50 20 10 BYV 77 64 84 67 / 80 40 20 10 MKO 81 66 84 69 / 90 40 20 10 MIO 77 64 84 69 / 90 50 20 20 F10 81 66 84 69 / 80 30 20 10 HHW 83 67 85 69 / 60 40 20 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && LONG TERM....30
Hazardous weather outlook, May 22, 4:51 AM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 451 AM CDT Fri May 22 2020 ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 451 AM CDT Fri May 22 2020 ...SEVERE STORMS AND LOCALLY HEAVY RAINFALL POSSIBLE TODAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Limited. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Northeast Oklahoma this morning, Southeast Oklahoma and Western Arkansas this afternoon and early evening. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Northeast Oklahoma this morning, Southeast Oklahoma and Western Arkansas this afternoon. AREA AT GREATEST RISK...West of highway 75 this morning, Southeast Oklahoma and West Central Arkansas this afternoon and evening. FLASH FLOOD. RISK...Limited. AREA...Far Northeast Oklahoma and Northwest Arkansas, portions of Southeast Oklahoma. ONSET...Northeast Oklahoma and Northwest Arkansas this morning into the early afternoon, Southeast Oklahoma this afternoon evening. HEAVY RAIN. RISK...Elevated. AREA...Far Northeast Oklahoma and Northwest Arkansas, portions of Southeast Oklahoma. ONSET...Northeast Oklahoma and Northwest Arkansas this morning into the early afternoon, Southeast Oklahoma this afternoon evening . DISCUSSION... A complex of storms will sweep across northeast Oklahoma this morning and into western Arkansas by early this afternoon. Damaging winds and a quick spin-up tornado are possible with these storms. More storms are expected to develop from west central Arkansas down into southeast Oklahoma along an outflow boundary this afternoon. These storms could become severe quickly, and will pose a large hail, damaging wind and tornado risk while cells remain discrete. A strong tornado is possible. Widely scattered storms are possible during the evening across eastern Oklahoma with some threat for large hail and damaging winds. Locally heavy rainfall and flash flooding is possible across northeast Oklahoma and northwest Arkansas this morning into the early afternoon, and across southeast Oklahoma this afternoon and evening. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY...Thunderstorm Potential. SUNDAY AND MONDAY...Thunderstorm Potential...Heavy Rain Potential. TUESDAY THRU THURSDAY...Thunderstorm Potential. EXTENDED DISCUSSION... An unsettled weather pattern will bring daily thunderstorm chances mainly from the latter part of the holiday weekend on into the following week. While organized severe weather is not expected, pockets of locally heavy rainfall, falling on areas likely to have received rounds of heavy rainfall previous, may begin to cause river flooding and localized flash flooding by early next week. weather.gov/tulsa contains additional information. Lacy
In the hours before
Special weather statement, May 22, 4:59 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
459 AM CDT Fri May 22 2020
OKZ054-059-221045-
Osage OK-Pawnee OK-
459 AM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OSAGE AND PAWNEE COUNTIES
UNTIL 545 AM CDT...
At 459 AM CDT, strong thunderstorms were located along a line
extending from 7 miles west of Hardy to 5 miles north of Marland to 4
miles north of Lake Mcmurtry. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Pawnee... Fairfax...
Shidler... Jennings...
Ralston... Burbank...
Hallett... Blackburn...
Maramec... Elgin...
Skedee... Grainola...
Foraker... Pearsonia...
Sooner Lake... Southern Kaw Lake...
Webb City... Apperson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.
&&
LAT...LON 3700 9626 3699 9626 3616 9657 3616 9682
3624 9682 3625 9692 3633 9693 3634 9703
3651 9703 3658 9689 3660 9692 3659 9705
3668 9706 3670 9703 3668 9694 3675 9689
3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0959Z 269DEG 33KT 3697 9693 3664 9714 3624 9719Local storm report, May 22, 5:43 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
543 AM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM TSTM WND GST 3 ENE PAWNEE 36.35N 96.75W
05/22/2020 M65 MPH PAWNEE OK MESONET
&&
LACYSpecial weather statement, May 22, 5:49 AM CDT, 20 minutes before
Special Weather Statement National Weather Service Tulsa OK 549 AM CDT Fri May 22 2020 OKZ054-221130- Osage OK- 549 AM CDT Fri May 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL 630 AM CDT... At 548 AM CDT, strong thunderstorms were located along a line extending from 8 miles northeast of Grainola to 6 miles east of Fairfax. Movement was east at 30 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations in or near the path include... Bartlesville... Pawhuska... Shidler... Elgin... Foraker... Bigheart... Pearsonia... Bartlesville Municipal Airport... Hulah... Sunset Lake... Osage Hills State Park... Okesa... Wah Sha She State Park... Tallant... Nelagoney... Pershing... A Severe Thunderstorm Watch remains in effect until noon CDT for northeastern Oklahoma. LAT...LON 3700 9600 3659 9600 3660 9668 3700 9662 TIME...MOT...LOC 1048Z 271DEG 28KT 3699 9652 3657 9658 Lacy
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:59 AM CDT | Special Weather Statement | TSA | Osage, Pawnee | 46 min |
| May 22, 5:03 AM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 42 min |
| May 22, 5:35 AM CDT | Severe Thunderstorm Warning | TSA | Creek, Okfuskee, Osage, Pawnee, Tulsa | 40 min |
| May 22, 5:49 AM CDT | Special Weather Statement | TSA | Osage | 41 min |
| May 22, 6:22 AM CDT | Special Weather Statement | TSA | Nowata, Osage, Washington | 53 min |
| May 22, 7:03 AM CDT | Special Weather Statement | TSA | Craig, Mayes, Nowata, Rogers, Wagoner | 42 min |
| May 22, 7:42 AM CDT | Special Weather Statement | TSA | Cherokee, Craig, Delaware, Mayes, Muskogee, Ottawa and 1 more | 48 min |
| May 22, 8:26 AM CDT | Special Weather Statement | TSA | Adair, Cherokee, Delaware, Haskell, Ottawa, Sequoyah | 49 min |
| May 22, 9:06 AM CDT | River Flood Warning | TSA | Ottawa | 3 days |
| May 22, 9:11 AM CDT | Special Weather Statement | TSA | Adair, LeFlore, Sequoyah | 64 min |
| May 22, 10:15 AM CDT | Special Weather Statement | TSA | LeFlore | 30 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.